Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

August 14, 2021

NWS New York, NY issued this special weather statement at Aug 14, 2021, 4:01 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Aug 14, 2021, 5:00 PM EDT
In force
59 min
Issued by
NWS New York, NY
Hail
0.00 in
Wind
30

The radar

The Brookhaven radar (KOKX), 76 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS81 KOKX 142001
SPSOKX

Special Weather Statement
National Weather Service New York NY
401 PM EDT Sat Aug 14 2021
 
CTZ005>007-NYZ068-142100-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
Putnam NY-
401 PM EDT Sat Aug 14 2021

...Developing thunderstorms will impact portions of central 
Fairfield, central New Haven, northern Middlesex and east central 
Putnam Counties through 500 PM EDT...

At 400 PM EDT, Doppler radar was tracking developing thunderstorms 
along a broken line extending from Wolcott to near Danbury. Movement 
was east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Waterbury, Danbury, Meriden, Middletown, Wallingford, Shelton,
Naugatuck, Southbury, Wolcott, Colchester, East Hampton, Durham,
Newtown, Hamden and Trumbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4156 7295 4156 7288 4154 7285 4157 7284
      4155 7282 4158 7275 4163 7271 4163 7267
      4161 7248 4155 7244 4128 7320 4142 7368
      4151 7339 4147 7331 4149 7333 4151 7332
      4151 7316 4156 7316 4157 7309 4164 7295
TIME...MOT...LOC 2000Z 284DEG 14KT 4162 7297 4144 7351 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:42 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 14, 3:42 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
342 PM EDT Sat Aug 14 2021

.SYNOPSIS...
A cold front continues to push south through the region into this
evening. High pressure then builds across the Northeast through
the rest of the weekend. High pressure on Monday slowly drifts
east over the Atlantic through Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front currently over the forecast area will continue to push
south and east through the rest of the forecast area into early
evening. Scattered showers and thunderstorms are expected with lift
from the cold front interacting with CAPEs averaging around
1500 J/kg. Effective bulk shear will be on the order of up to 30
kt, so with the instability in place, thunderstorms may produce
strong to severe gusts. The thunderstorm threat should be over
for most areas by around 8pm as the front will be moving
offshore by this time.

High pressure then builds in from the Great Lakes for the overnight
hours with a zonal flow aloft. The cold front will slow down,
leaving low chances of showers offshore. Otherwise, dry weather on
land along with lowering dewpoints. Low temperatures around 70 in
the city, 60's for most other areas, and down into the mid-upper 50s
well NW of the city.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure continues to slowly build in through the period with
some cirrus around. Dewpoints in the 50s will provide us with much
more comfortable conditions than the past few days. Highs will be
near normal, mainly 80-85. Lows mostly in the 60s, but will fall in
the upper 50s well NW of the city.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
An upr lvl ridge is progged to set up along the ern seaboard thru at
least Fri. The ridge may begin to break down on Sat.

A 1025 high is modeled to be centered from roughly the Adirondacks
into nrn New England at 12Z Mon. Dry wx with high temps right around
normal for Mon. A lgt sly flow develops as the high eases ewd during
the day. This lgt onshore flow along with increasing clouds due to
subtropical moisture should keep areas from radiating to full
potential Mon ngt.

The subtropical moisture feed should keep a significant amount of
mid and high clouds over the area thru the week. Additional moisture
from the remnants of Fred may reach the cwa by the end of the week.
By Wed, pwats in the GFS are modeled to be around 2 inches, with
this amount of moisture likely remaining in place thru the end of
the fcst period. Any shwrs and tstms that develop in this pattern
could produce locally hvy rainfall.

The best chances for the development of shwrs and tstms is Wed on,
as the influence of the high weakens. As far as a triggering
mechanism, multiple vorts are modeled in the swly flow aloft, but
the timing/placement of these features this far out is extremely
low. If the remnants of Fred reaches the area, this would provide a
focus for organized activity. The GEM and ECMWF have the best signal
for this in the Thu ngt and Fri time period.

The NBM was followed for temps with a slight warming trend likely
for the week. Increasing humidity with dewpoints around 70 by
Wed.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A pre-frontal trough remains across the region. A cold front will
move across the terminals this evening. Mainly VFR conditions are
expected except for a brief periods of showers or isolated
thunderstorm through 22z where MVFR is possible.

Winds become NW 10-15 kt and then north tonight at 10 kt or
less. On Sunday, winds veer to the SE and S by afternoon
especially at the coast where there will be a sea breeze
influence.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Best chance of any TS will be 20-22z with frontal passage.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sun-Tue...VFR.
.Wed and Thu...mainly VFR...a chance of MVFR in afternoon
showers or thunderstorms during the afternoon and evening.

&&

.MARINE...
A cold front passing through the waters into this evening with
bring a chance of thunderstorms to the forecast waters. Otherwise,
winds and seas are expected to be blw sca lvls Sun thru Thu due
to high pres over the region.

&&

.HYDROLOGY...
Locally heavy rainfall and minor/poor-drainage flooding is possible
with any showers and thunderstorms through early this evening.

No hydrologic impacts are expected Sun-Tue. Any shwrs and tstms
that develop Wed-Sat could produce locally hvy rainfall.

&&

.TIDES/COASTAL FLOODING...
There is a low risk of rip current development at the New York
City Atlantic beaches today, with a moderate rip at the Nassau
and Suffolk county beaches.

Sunday there is a low risk of rip current development at the
Atlantic beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JMC
AVIATION...IRD
MARINE...JMC/JC
HYDROLOGY...JMC/JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 14, 3:27 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
327 AM EDT Sat Aug 14 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
327 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-151000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
327 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 14, 2:38 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New York NY
238 PM EDT Sat Aug 14 2021

CTZ005-NYZ068-141930-
Northern Fairfield CT-Putnam NY-
238 PM EDT Sat Aug 14 2021

...A developing thunderstorm will impact portions of north central
Fairfield and eastern Putnam Counties through 330 PM EDT...

At 237 PM EDT, Doppler radar was tracking a developing thunderstorm
near Pawling, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sherman, Brookfield, New Fairfield, Patterson and Putnam Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
      4163 7350 4153 7345 4150 7344 4149 7343
      4146 7344 4151 7374 4153 7360 4153 7353
      4167 7352
TIME...MOT...LOC 1837Z 276DEG 17KT 4162 7367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 14, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
401 PM EDT Sat Aug 14 2021

CTZ005>007-NYZ068-142100-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
Putnam NY-
401 PM EDT Sat Aug 14 2021

...Developing thunderstorms will impact portions of central
Fairfield, central New Haven, northern Middlesex and east central
Putnam Counties through 500 PM EDT...

At 400 PM EDT, Doppler radar was tracking developing thunderstorms
along a broken line extending from Wolcott to near Danbury. Movement
was east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waterbury, Danbury, Meriden, Middletown, Wallingford, Shelton,
Naugatuck, Southbury, Wolcott, Colchester, East Hampton, Durham,
Newtown, Hamden and Trumbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4156 7295 4156 7288 4154 7285 4157 7284
      4155 7282 4158 7275 4163 7271 4163 7267
      4161 7248 4155 7244 4128 7320 4142 7368
      4151 7339 4147 7331 4149 7333 4151 7332
      4151 7316 4156 7316 4157 7309 4164 7295
TIME...MOT...LOC 2000Z 284DEG 14KT 4162 7297 4144 7351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:38 PM EDTSpecial Weather StatementOKXPutnam52 min
Aug 14, 4:32 PM EDTSpecial Weather StatementOKX13 min
Aug 14, 5:04 PM EDTSpecial Weather StatementOKX41 min
Aug 14, 5:48 PM EDTSpecial Weather StatementOKX42 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.